Genus $g$ Groups of Diagonal Type

Document Type : Research Paper


Department of mathematics, Faculty of science, Soran university, Kawa St., Erbil, Iraq.


A transitive subgroup $G\leq S_n$ is called a genus $g$ group if there exist non identity elements $x_1,...,x_r\in G$ satisfying $G=\langle x_1,x_2,...,x_r\rangle$, $\prod_{i=1}^r {x_i}=1$ and $\sum_{i=1}^r ind\, x_i=2(n+g-1)$. The Hurwitz space $\mathcal{H}^{in}_{r,g}(G)$ is the space of genus $g$ covers of the Riemann sphere $\mathbb{P}^1\mathbb{C}$ with $r$ branch points and the monodromy group $G$. Isomorphisms of such covers are in one to one correspondence with genus $g$ groups.
In this article, we show that $G$ possesses genus one and two group if it is diagonal type and acts primitively on $\Omega$. Furthermore, we study the connectedness of the Hurwitz space $\mathcal{H}^{in}_{r,g}(G)$ for genus 1 and 2.


[1] M. Aschbacher and L. Scott, Maximal subgroups of finite groups, J. Algebra, 92 No.1 (1985) 44-80.
[2] D. Frohardt and K. Magaard, Composition factors of monodromy groups, Ann. Math., (2001) 327-345.
[3] D. Frohardt, R. Guralnick and K. Magaard, Genus 0 actions of groups of Lie rank 1, In Proceedings of Symposia in Pure Mathematics, 70 (2002) 449-484.
[4] GAP Group, GAP-Groups, Algorithms, and Programming, Version 4.6. 2, 2013.
[5] R. Guralnick and G. Thompson, Finite groups of genus zero, J. Algebra, 131 No. 1 (1990) 303-341.
[6] B. Huppert, It Endliche Gruppen I, Vol. 134, Springer-verlag, 2013.
[7] X. Kong, Genus 0, 1, 2 actions of some almost simple groups of lie rank 2, Doctoral Thesis, Wayne State University, 2011.
[8] K. Magaard, S. Shpectorov and G. Wang, Generating sets of affine groups of low genus, Computational algebraic and analytic geometry, American Mathematical Society, Providence, Rhode Island, 572 (2012) 173-192.
[9] H. M. Mohammed Salih, Finite groups of small genus, Doctoral dissertation, University of Birmingham, 2015.
[10] H. M. Mohammed Salih, Hurwitz components of groups with socle PSL (3; q), Extr. math., 36 No.1 (2021) 51-62.
[11] H. M. Mohammed Salih, Connected components of affine primitive permutation groups, J. Algebra, 561 (2020) 355-373.
[12] G. M. Neubauer, On solvable monodromy groups of fixed genus, Doctoral dissertation, University of Southern California, 1990.
[13] T. Shih, A note on groups of genus zero, Commun. Algebra, 19 No.10 (1991) 2813-2826.
[14] H. Volklein and V. Helmut, Groups as Galois Groups: An Introduction, No. 53, Cambridge University Press, 1996.